Virginia, 2006

Flooding in Virginia, June 23, 2006

June 23, 2006 · NWS AKQ · 4 events in 4 counties and zones

4 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 23, 1:55 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 23, 1:55 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
255 PM EDT FRI JUN 23 2006

.SHORT TERM /TONIGHT/...
COLD FRONT IS NEARLY STATIONARY ACROSS THE LOWER MD EASTERN SHORE
AND INTO SOUTH CENTRAL VA. NUMEROUS TSTMS HAVE DEVELOPED ALONG AND
AHEAD OF THE FRONT AND MAIN THREAT HAS BEEN HEAVY RAIN. HAVE BEEN
ISSUING NUMEROUS FLASH FLOOD WARNINGS WITH THESE STORMS WITH
RAINFALL RATES UP TO 4 INCHES PER HOUR. IN ADDITION, FRONT IS
ORIENTED NEARLY PARALLEL TO THE FLOW...AND SO TRAINING OF CELLS IS
OCCURRING WITH THESE TSTMS. DEWPOINTS ARE GENERALLY IN THE LOW TO
MID 70S. PRECIPITABLE WATER VALUES ARE AROUND 1.5 INCHES. HAVE
ALSO HAD A FEW SEVERE REPORTS WITH VILS IN THE LOW 70S...AND SOME
MARGINAL HAIL...EVEN THOUGH FREEZING LEVEL IS AROUND 14K FEET.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
HAVE NOT MADE ANY CHANGES TO EXTENDED FROM THIS MORNING. STILL
EXPECT TO HAVE FRONT STALLED OVER THE MID ATLANTIC FOR AN EXTENDED
TIME PERIOD...WITH CHANCE OF SHOWERS AND TSTMS EVERY DAY.

&&

.AVIATION...
VFR CONDITIONS AT ALL TAF SITES EXCEPT SBY...WHERE IFR CONDITIONS IN
PREDOMINATE TSTMS EXPECTED FOR THE NEXT 2-3 HOUR. SHOWERS/TSTMS PSBL
THRU THE PERIOD AS COLD FRONT EXPECTED TO MOVE INTO THE MID ATLANTIC
REGION OVER THE NEXT 12-18 HOURS. OVERNIGHT CIGS/VSBY WILL LOWER TO
MVFR/IFR CONDITIONS...WITH THESE CONDITIONS PREVAILING THROUGHOUT
THE WEEKEND.

&&

.MARINE...
SEAS INCREASE TONIGHT TO 5-6 FEET WITH PERSISTENT SOUTHERLY FLOW.
SMALL CRAFT WILL GO INTO EFFECT (FOR SEAS) WITH THIS ISSUANCE FOR
NORTHERN AND CENTRAL ATLANTIC COASTAL WATERS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ650-652-654 FROM 7 PM FRIDAY TO
     NOON SATURDAY.
&&

SHORT TERM...09
LONG TERM...09
AVIATION...FOSTER
MARINE...09
Hazardous weather outlook, Jun 23, 4:40 AM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 AM EDT FRI JUN 23 2006

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-241030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
540 AM EDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE REGION TODAY.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE
STRONGER STORMS COULD CONTAIN HAIL...GUSTY WINDS AND HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS THIS
WEEKEND AND INTO EARLY NEXT WEEK. STORMS WILL BE ACCOMPANIED BY
HEAVY RAIN AT TIMES AND MAY LEAD TO LOCALIZED FLOODING...ESPECIALLY
IN LOW LYING FLOOD PRONE AND URBAN AREAS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

CULLEN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jun 23, 2:37 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
337 PM EDT FRI JUN 23 2006

VAZ070-071-081>083-232030-
CHARLES CITY VA-CHESTERFIELD VA-HENRICO VA-NEW KENT VA-PRINCE GEORGE
VA-
337 PM EDT FRI JUN 23 2006

...THUNDERSTORMS WITH VERY HEAVY RAIN IN CENTRAL VIRGINIA...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN FROM 6 MILES WEST OF HOPEWELL TO
7 MILES SOUTHWEST OF CHARLES CITY...OR FROM COLONIAL HEIGHTS TO 7
MILES SOUTHWEST OF CHARLES CITY...MOVING NORTHEAST AT 10 MPH. THE
THUNDERSTORMS WILL BE NEAR...
  CHARLES CITY AROUND 405 PM EDT...
  ROXBURY AROUND 425 PM EDT...

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS.

RAINFALL RATES OF 1 1/2 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

25
Special weather statement, Jun 23, 2:40 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
340 PM EDT FRI JUN 23 2006

VAZ082-084-086-089>091-094-232030-
CHARLES CITY VA-GLOUCESTER VA-JAMES CITY VA-MATHEWS VA-NEWPORT
NEWS/HAMPTON VA-SURRY VA-YORK VA-
340 PM EDT FRI JUN 23 2006

...THUNDERSTORMS FROM JUST WEST OF WILLIAMSBURG EAST TO THE
CHESAPEAKE BAY...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY RAIN CENTERED FROM
7 MILES EAST OF NEW POINT COMFORT TO CLAREMONT...MOVING EAST AT 10
MPH. THE THUNDERSTORMS WILL BE EFFECT AREAS FROM EASTERN CHARLES
CITY AND NORTHERN SURRY COUNTIES...EAST ACROSS THE CITY OF
WILLIAMSBURG...THEN TO MANY PLACES IN YORK...GLOUCESTER AND MATHEWS
COUNTIES THROUGH 430 PM EDT.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS.

RAINFALL RATES OF AROUND 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

25
Local storm report, Jun 23, 2:52 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
352 PM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     1 SSE PRINCE GEORGE     37.21N 77.28W
06/23/2006                   PRINCE GEORGE      VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN NEAR 801 WALTHER ST

&&

ALBRIGHT
Special weather statement, Jun 23, 3:10 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EDT FRI JUN 23 2006

VAZ091-094-232045-
NEWPORT NEWS/HAMPTON VA-YORK VA-
410 PM EDT FRI JUN 23 2006

...STRONG THUNDERSTORMS MOVING OVER THE PENINSULA...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PATRICK HENRY FIELD...MOVING SOUTHEAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DENBIGH...AND...ORIANA AT
415 PM EDT...MENCHVILLE...AND...OYSTER POINT AT 420 PM EDT...NEWPORT
NEWS AT 425 PM EDT...BEACONSDALE AT 430 PM EDT...HILTON
VILLAGE...AND...NORTHAMPTON AT 440 PM EDT. ANOTHER STORM WAS LOCATED
FARTHER EAST...OVER EASTERN YORK COUNTY...HEADING TOWARD HAMPTON

EXPECT MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN
THE PATH OF THESE STORMS...AS WELL HAS HEAVY DOWNPOURS OF RAIN.
STREET FLOODING WILL BE POSSIBLE IN LOW LYING URBAN AREAS.

DR
Special weather statement, Jun 23, 3:25 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
425 PM EDT FRI JUN 23 2006

VAZ065-232130-
MECKLENBURG VA-
425 PM EDT FRI JUN 23 2006

...STRONG THUNDERSTORM SLOWLY DRIFTING THROUGH MECKLENBURG COUNTY...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM REDOAK TO 15 MILES EAST OF
VIRGILINA...MOVING NORTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR CHASE CITY AROUND 510 PM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS IS LIKELY...WITH
FLOODING OF LOW LYING AND FLOOD PRONE AREAS ALSO POSSIBLE. SMALL
HAIL AND WIND GUSTS TO 35 MPH WILL BE POSSIBLE AS WELL. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

BROWN
Special weather statement, Jun 23, 3:43 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
443 PM EDT FRI JUN 23 2006

VAZ095-097-098-232130-
CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH VA-
443 PM EDT FRI JUN 23 2006

...STRONG THUNDERSTORM MOVING TOWARD NORFOLK AND VIRGINIA BEACH...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HAMPTON...MOVING SOUTHEAST AT 25 MPH. GUSTY
WINDS...MOVING OUT AHEAD OF THE STORM...WERE MOVING INTO NORFOLK AND
NORTHERN CHESAPEAKE...AND TOWARD VIRGINIA BEACH. THESE GUSTY WINDS
AHEAD OF THE STRONG THUNDERSTORMS WILL BE NEAR PORTLOCK AT 450 PM
EDT...KEMPSVILLE AT 455 PM EDT...GALLUPS CORNER AT 500 PM
EDT...FENTRESS AT 505 PM EDT...MOUNT PLEASANT AT 510 PM EDT...PUNGO
AT 515 PM EDT. WIND GUSTS TO 40 MPH ARE EXPECTED IN THE PATH OF
THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL AS WELL. PONDING OF WATER ON ROADWAYS AND FLOODING OF
LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

DR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, York

When
June 23, 3:45 PM EST to 4:15 PM EST
Where
York County, Seaford
Reported by
LAW ENFORCEMENT
Coordinates
37.225, -76.520 (the zone’s center; the record gives no point)

High water on several roads.

Flood, Hampton (C)

When
June 23, 3:50 PM EST to 4:20 PM EST
Where
Hampton (C) County, Hampton
Reported by
LAW ENFORCEMENT
Coordinates
37.063, -76.333 (the zone’s center; the record gives no point)

High water on several roads.

Flood, Isle of Wight

When
June 23, 3:55 PM EST to 4:25 PM EST
Where
Isle of Wight County, Smithfield
Reported by
LAW ENFORCEMENT
Coordinates
36.907, -76.709 (the zone’s center; the record gives no point)

High water on Main Street.

Flood, Newport News (C)

When
June 23, 4:15 PM EST to 4:45 PM EST
Where
Newport News (C) County, Newport News
Reported by
TRAINED SPOTTER
Coordinates
37.063, -76.508 (the zone’s center; the record gives no point)

High water on several roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517054, 5517055, 5517056, 5517057.